Learn something new every day
More Info... by email
Individuals with lipohypertrophy generally have abnormal adipose, or fat, deposits below the skin. Certain endocrine disorders may cause the affliction, and repeated subcutaneous injections can also precipitate it. The condition may also occur after extensive use of certain antidiabetic or antiviral medications. Treatment can involve eliminating causative factors, but the abnormality might also be corrected cosmetically.
Lipohypertrophy belongs to a group of cutaneous conditions known as lipodystrophy, which is an abnormal distribution of fatty tissue. Depending on the cause, deposits may develop as a small lump below the skin. Larger accumulations of fatty tissue, however, may occur in other patients.
Individuals with endocrine disorders commonly experience this condition. When the adrenal glands release too much cortisol, patients develop a condition known as Cushing’s disease in which excess fatty tissue and fluid accumulate in the abdomen, back, and face. Pituitary tumors may also affect the adrenal glands and cause the disorder.
Insulin dependent diabetics commonly experience this form of lipohypertrophy, although patients who receive repeated injections of other medications may develop the same problem. Injections administered in the same location repeatedly not only contribute to scar tissue formation but also the possibility of developing abnormal adipose tissue deposits. Health care providers suggest that patients minimize or prevent this reaction by alternating injection sites frequently. Some studies suggest that patients who use synthetic insulins have a higher predisposition for developing lipohypertrophy, and in some instances, switching insulins or adjusting dosages has eliminated the problem.
Patients who take antiviral medications for the treatment of human immunodeficiency virus (HIV) also commonly develop this disorder. These patients can experience a combination of lipohypertrophy symptoms. They not only develop an excess of adipose deposits but also experience involutional lipoatrophy, or abnormal fat loss. HIV patients may experience abnormal fatty accumulations in the abdomen, back, and breasts along with extra tissue formation in the neck and shoulders. Simultaneously, some experience tissue loss in the face, limbs, and buttocks.
Some believe that the HIV virus is responsible for adipose changes, as HIV-positive patients typically have higher blood lipid levels. Others believe medications contribute to the disorder. Protease inhibitors impair enzymes that normally eliminate excess fat, and nucleoside reverse transcriptionase inhibitors interfere with cellular mitochondria, which may contribute to abnormal body functions. Symptoms may be reversed by changing the treatment regimen.
Regardless of the factors causing the disorder, some affected individuals improve with dietary changes and additional physical exercise. Some employ cosmetic intervention as lipohypertrophy treatment. Cosmetic surgeons commonly use liposuction to eliminate abnormal fatty tissue. Individuals experiencing tissue loss may opt for dermal fillers.
I'm diabetic (type 1) and I have this condition l(ipohypertrophy). Will the tester one treatment help me because I don't like the surgery option.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!